The side effects of selective serotonin reuptake inhibitors (SSRIs) can be troublesome at first, but most improve with time.
In general, SSRIs are better tolerated than most other types of antidepressants. The majority of people will only experience a few mild side effects when taking them.
It's important to persist with treatment, even if you're affected by side effects, as it will take several weeks before you begin to benefit from treatment. With time, you should find that the benefits of treatment outweigh problems related to side effects.
You'll usually see your doctor every few weeks when you first start taking SSRIs to discuss how well the medication is working. However, you can contact your doctor at any point if you experience any particularly troublesome or persistent side effects.
For information about the side effects of a particular SSRI, check the information leaflet that comes with your medication.
Common side effects of SSRIs can include:
These side effects should improve over time, although some – such as sexual problems – can persist.
Less common side effects of SSRIs can include:
Speak to your doctor or go to your nearest hospital immediately if you vomit blood, have blood in your poo, or have problems peeing.
Serotonin syndrome is an uncommon, but potentially serious, set of side effects linked to SSRIs.
Serotonin syndrome occurs when the levels of a chemical in your brain called serotonin become too high. It's usually triggered when you take an SSRI in combination with another medication (or substance) that also raises serotonin levels, such as another antidepressant or St John's wort.
Symptoms of serotonin syndrome can include:
If you experience these symptoms, you should stop taking the medication and seek immediate advice from your GP or specialist. If this isn't possible, call NHS 111.
Symptoms of severe serotonin syndrome include:
If you or someone you know experience symptoms of severe serotonin syndrome, seek emergency medical help immediately by dialling 999 and asking for an ambulance.
Elderly people who take SSRIs may experience a severe fall in sodium (salt) levels known as hyponatremia. This may lead to a build-up of fluid inside the body's cells, which can be potentially dangerous.
This side effect occurs because SSRIs can block the effects of a hormone that helps to regulate levels of sodium and fluid in the body. Elderly people are vulnerable because fluid levels become more difficult for the body to regulate.
Mild hyponatremia can cause symptoms similar to depression or side effects of SSRIs, such as:
More severe hyponatremia can cause the following symptoms:
The most serious cases of hyponatremia can cause you to stop breathing or go into a coma.
If you suspect that you or someone in your care has mild hyponatremia, call your GP for advice and stop taking SSRIs for the time being. If you suspect severe hyponatremia, call 999 to request an ambulance.
Hyponatremia can be treated by feeding a sodium solution into the body through an intravenous drip.
Contact your GP or go to hospital immediately if you have thoughts of killing or harming yourself at any time while you're taking SSRIs.
It may be useful to tell a relative or close friend that you've started taking antidepressants and ask them to read the leaflet that comes with your medication. Ask them to tell you if they think your symptoms are getting worse, or if they're worried about changes in your behaviour.
The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you're taking. It's run by the medicines safety watchdog, the Medicines and Healthcare products Regulatory Agency (MHRA).